Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 224, NWS Louisville, KY

June 5, 2017Clark County, Floyd County, Indiana; Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 5, 2017, 6:14 PM EDT for Clark County, Floyd County, Indiana; Jefferson County, Kentucky. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 6:14 PM EDT (22:14 UTC)
Expired
Jun 5, 2017, 7:00 PM EDT
In force
46 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, IN, Floyd County, IN, Jefferson County, KY

The radar

The Louisville radar (KLVX), 49 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:30 PM EDTTSTM WND DMG2 S Prospect, KYDOWNED TREES NEAR PROSPECT IN THE WOLF PEN/SPRINGDALE AREA.
Jun 5, 6:40 PM EDTTSTM WND DMGProspect, KYPOWER OUTAGES IN PROSPECT.
Jun 5, 6:45 PM EDTTSTM WND DMGLyndon, KYTREES DOWN IN LYNDON.
Jun 5, 6:59 PM EDTTSTM WND DMG2 Ene Louisville, KYSEVERAL DOWNED TREES BLOCKING CHEROKEE PARKWAY.
Jun 5, 6:59 PM EDTTSTM WND DMG2 Ene Louisville, KYTREE ON VECHICLE AND STRUCTURAL DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS53 KLMK 052214
SVRLMK
INC019-043-KYC111-052300-
/O.NEW.KLMK.SV.W.0224.170605T2214Z-170605T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
614 PM EDT MON JUN 5 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in south central Indiana...
  Eastern Floyd County in south central Indiana...
  Northwestern Jefferson County in central Kentucky...

* Until 700 PM EDT

* At 614 PM EDT, a severe thunderstorm was located 8 miles east of
  New Providence Town, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Louisville, Jeffersonville, New Albany, Jeffersontown, St.
  Matthews, Shively, Lyndon, Middletown, Douglass Hills and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 8563 3838 8564 3836 8561 3823 8554
      3820 8588 3847 8591 3850 8568
TIME...MOT...LOC 2214Z 351DEG 13KT 3842 8579 

HAIL...1.00IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
865 
WWUS53 KLMK 052235
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
635 PM EDT MON JUN 5 2017

INC019-043-KYC111-052300-
/O.CON.KLMK.SV.W.0224.000000T0000Z-170605T2300Z/
Clark IN-Floyd IN-Jefferson KY-
635 PM EDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN CLARK...EASTERN FLOYD AND NORTHWESTERN JEFFERSON
COUNTIES...

At 634 PM EDT, a severe thunderstorm was located near New Albany,
moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Lyndon, Middletown, Douglass Hills and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Report severe weather to local law enforcement, post your report to 
the National Weather Service Louisville Facebook page, or tweet your 
report using hashtag L, M, K, spotter.


&&

LAT...LON 3840 8563 3838 8564 3836 8561 3823 8554
      3820 8588 3841 8590 3839 8576 3842 8564
TIME...MOT...LOC 2234Z 351DEG 13KT 3835 8578 

HAIL...1.00IN
WIND...60MPH
 
$$

RJS
338 
WWUS53 KLMK 052300
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
700 PM EDT MON JUN 5 2017

INC019-043-KYC111-052309-
/O.EXP.KLMK.SV.W.0224.000000T0000Z-170605T2300Z/
Clark IN-Floyd IN-Jefferson KY-
700 PM EDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARK...EASTERN
FLOYD AND NORTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 700 PM
EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3840 8563 3838 8564 3836 8561 3823 8554
      3820 8588 3841 8590 3839 8576 3842 8564
TIME...MOT...LOC 2259Z 351DEG 13KT 3828 8577 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:41 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 3:41 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
341 PM EDT Mon Jun 5 2017

.Short Term...(This evening through Tuesday night)
Issued at 310 PM EDT Mon Jun 5 2017

Late this afternoon steady rain showers were slowly exiting south
central KY.  The flash flood threat is over so cancelled the watch a
little early.

Isolated to scattered showers/storms are still expected to develop
ahead of a cold front sinking south late this afternoon/evening.  A
cell has popped up over central KY and a better line of convection
has developed over east central IN/central OH as of 3pm.  Enough
wind shear and instability exist over southern IN/north central KY
for storms to pose a small hail and gusty wind threat in addition to
brief heavy rainfall this evening. This convection should diminish
by late evening with the rest of the overnight hours mainly dry.

Do expect some fog to develop overnight especially over south
central KY which has received the most rainfall over the last 24-36
hrs. Any fog formation will be battling dry air advection though
behind the front late tonight into Tues morning.  Still feel most
locations over south central KY will see fog...maybe even some
patchy dense fog depending on how quickly the drier air arrives and
clouds clear. Lows tonight should range from the upper 50s to lower
60s.

Tuesday will feature dry, pleasant weather behind the cold front.
Highs will top out in the mid 70s to around 80 with lower humidity.
Lows Tues night will fall back into the 50s.

&&

.Long Term...(Wednesday through Monday)
Issued at 330 PM EDT Mon Jun 5 2017

Wednesday - Friday...

An upper low lingering over the northeast U.S. will provide a mainly
dry mid week with below normal temperatures.  Some models do
indicate a couple of disturbances on the back side of the low
producing a few light showers but kept the forecast mainly dry.
Highs Wed/Thu should range through the 70s with lows in the 50s.

The upper low will begin to exit the continental U.S. by the end of
the work week resulting in rebounding temps over the Ohio Valley
with highs back into the upper 70s/lower 80s for Fri.

Saturday - Monday...

Weak disturbances may bring small chances for showers on Sat and
again on Mon but expect a mostly dry period from Sat-Mon.  A strong
upper level ridge will begin to work into the region by late in the
weekend causing temps to warm each day.  By Sun/Mon highs will be
back in the upper 80s to around 90 with humidity levels increasing
as well.

&&

.Aviation...(18Z TAF Issuance)
Issued at 202 PM EDT Mon Jun 5 2017

Light to moderate precipitation is diminishing across southern KY,
meanwhile we'll watch for redevelopment along a boundary sinking out
of Indiana this afternoon. SDF/LEX are quickly seeing improvements
to ceilings that had been in place this morning so expect some
chance for destabilization and Sct storm development by mid to late
afternoon. Have included best 3-4 hour window for VCTS at SDF/LEX,
however confidence in coverage is not high enough to include
prevailing TSRA mention at this time.

Boundary sinks south around sunset with light and variable winds
eventually taking on a 5 to 10 mph NNE flow by Tuesday. VFR will
prevail.

At BWG, VFR should prevail soon with light and variable winds and
any lingering showers diminishing. The big question is whether we'll
see some low ceilings/vis overnight before the weak boundary slides
through. Think this is a pretty reasonable scenario so have included
some reduced vis/cigs toward dawn on Tuesday. Conditions should
improve back to VFR by mid morning as the boundary sinks south.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...AMS
Long Term...AMS
Aviation...BJS
Hazardous weather outlook, Jun 5, 3:47 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
347 PM EDT Mon Jun 5 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
347 PM EDT Mon Jun 5 2017 /247 PM CDT Mon Jun 5 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible late this afternoon
into this evening ahead of a cold front. A few strong storms may
produce gusty winds, small hail and locally heavy rainfall, mainly
over southern Indiana and north central Kentucky.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Special weather statement, Jun 5, 5:24 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
524 PM EDT MON JUN 5 2017

INZ077-078-092-052200-
Washington-Clark-Scott-
524 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK...
SOUTHWESTERN SCOTT AND NORTHEASTERN WASHINGTON COUNTIES...

At 524 PM EDT, a strong thunderstorm was located 8 miles west of
Scottsburg, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Scottsburg, New Providence Town, Vienna, Austin, Blue River, Borden,
Little York, Henryville, Underwood and South Boston.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3873 8589 3873 8585 3875 8583 3851 8563
      3844 8593 3872 8603 3875 8590
TIME...MOT...LOC 2124Z 334DEG 23KT 3867 8592

RJS
Special weather statement, Jun 5, 5:31 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
531 PM EDT MON JUN 5 2017

INZ079-KYZ032-052215-
Jefferson-Trimble-
531 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JEFFERSON AND TRIMBLE
COUNTIES...

At 531 PM EDT, a strong thunderstorm was located over Madison, moving
southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Bedford, Hanover, Smyrna, Milton, Brooksburg, North Madison,
Manville, Trout and Madison Municipal Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3884 8520 3869 8520 3870 8522 3873 8524
      3874 8527 3874 8533 3863 8523 3862 8523
      3860 8521 3858 8521 3858 8518 3854 8539
      3879 8552 3887 8531
TIME...MOT...LOC 2131Z 336DEG 14KT 3877 8538

RJS
Special weather statement, Jun 5, 5:44 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM EDT MON JUN 5 2017

KYZ042-049-052200-
Bourbon-Clark-
544 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLARK AND
SOUTHEASTERN BOURBON COUNTIES...

At 543 PM EDT, a strong thunderstorm was located near Sideview,
moving south at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Middletown, Pretty Run and Stony Point.

LAT...LON 3814 8405 3813 8406 3812 8408 3807 8406
      3804 8418 3818 8422 3822 8407 3815 8403
TIME...MOT...LOC 2143Z 343DEG 6KT 3814 8414

DM
Special weather statement, Jun 5, 5:58 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
558 PM EDT MON JUN 5 2017

INZ091-092-052230-
Floyd-Clark-
558 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK AND NORTHEASTERN
FLOYD COUNTIES...

At 557 PM EDT, a strong thunderstorm was located 7 miles east of New
Providence Town, moving south at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jeffersonville, New Albany, New Providence Town, Clarksville,
Charlestown, Sellersburg, Borden, Saint Joseph, Henryville and
Starlight.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3843 8561 3839 8564 3836 8564 3828 8588
      3850 8595 3850 8589 3852 8588 3852 8587
      3855 8587 3855 8585 3856 8585 3856 8582
      3859 8580 3861 8574
TIME...MOT...LOC 2157Z 337DEG 19KT 3851 8582

RJS
Special weather statement, Jun 5, 6:01 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
601 PM EDT MON JUN 5 2017

KYZ036-037-042-043-052230-
Bourbon-Scott-Nicholas-Harrison-
601 PM EDT MON JUN 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...NORTHERN
BOURBON...NICHOLAS AND HARRISON COUNTIES...

At 601 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Owenton to 8 miles north of
Cynthiana to Lewisburg. Movement was south at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Georgetown, Cynthiana, Carlisle, Breckinridge, Millersburg, Stamping
Ground, Sadieville, Berry, Longlick and Alberta.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3828 8387 3825 8419 3826 8472 3831 8474
      3835 8474 3849 8456 3851 8449 3854 8448
      3855 8417 3849 8417 3843 8400 3842 8400
      3844 8397 3836 8392 3836 8389 3835 8390
      3836 8387 3832 8383
TIME...MOT...LOC 2201Z 350DEG 24KT 3854 8475 3852 8427 3855 8378

RJS
Special weather statement, Jun 5, 6:04 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
604 PM EDT MON JUN 5 2017

KYZ042-049-052230-
Bourbon-Clark-
604 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK AND
SOUTHEASTERN BOURBON COUNTIES...

At 603 PM EDT, a strong thunderstorm was located near Sideview,
moving south at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Winchester, North Middletown, Pretty Run and Stony Point.

LAT...LON 3797 8416 3814 8420 3817 8407 3814 8404
      3813 8406 3811 8408 3801 8402
TIME...MOT...LOC 2203Z 341DEG 8KT 3810 8411

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:53 PM EDTSpecial Weather StatementLMKJefferson, Scott22 min
Jun 5, 5:24 PM EDTSpecial Weather StatementLMKScott36 min
Jun 5, 5:31 PM EDTSpecial Weather StatementLMKJefferson44 min
Jun 5, 5:58 PM EDTSpecial Weather StatementLMKClark32 min
Jun 5, 6:50 PM EDTSpecial Weather StatementLMKFloyd25 min
Jun 5, 7:15 PM EDTSpecial Weather StatementLMKHarrison30 min
Jun 5, 7:29 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
Jun 5, 7:36 PM EDTSevere Thunderstorm WarningLMKHarrison24 min
Jun 5, 7:59 PM EDTSpecial Weather StatementLMKHarrison46 min
Jun 4, 8:45 PM EDTAreal Flood AdvisoryLMKAllen, Simpson3 hr
Jun 4, 9:46 PM EDTFlash Flood WatchLMKAdair, Allen, Barren, Butler, Clinton, Cumberland and 7 more18 hr
Jun 5, 9:43 AM EDTSpecial Weather StatementLMKAllen32 min
Jun 5, 5:44 PM EDTSpecial Weather StatementLMKBourbon16 min
Jun 5, 6:01 PM EDTSpecial Weather StatementLMKHarrison, Nicholas, Scott29 min
Jun 5, 6:04 PM EDTSpecial Weather StatementLMKClark26 min
Jun 5, 6:24 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham36 min
Jun 5, 7:20 PM EDTSpecial Weather StatementLMKAnderson, Jessamine, Spencer, Woodford25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.